Tornadoes · United States · Missouri · 2001

F0 tornado, El Dorado Spgs, Missouri, April 11, 2001

This F0 tornado ran 0.1 miles across Cedar County on April 11, 2001, touching down at 10:27 AM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 11, 2001
Touchdown
10:27 AM CDT (15:27 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Cedar County
Touchdown point
37.870, -94.130
Lift-off point
37.870, -94.130
Record number
82

What the Weather Service recorded

A tornado briefly touchdown 5 miles west of El Dorado Springs, however no damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
14:48 UTC15:30 UTCSevere Thunderstorm WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 13:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Apr 11, 4:04 AM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 11, 4:04 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED APR 11 2001

MAIN FORECAST PROBLEMS INCLUDE STRONG TO SEVERE THUNDERSTORMS ACROSS
THE AREA AND TIMING THE END OF THE STORMS. OTHER PROBLEM IS STRONG
WINDS AFTER FRONTAL PASSAGE.

LATEST WV SAT IMAGERY SHOWED STRONG UPPER LEVEL TROUGH THAT PUSHED
INTO EASTERN NEW MEXICO AND WESTERN TEXAS. 250MB JET OF 120+KT HAD
ROUNDED THE BASE OF TROUGH AND HAS BEGUN THE PROCESS OF PULLING
THIS SYSTEM NORTHEAST AS A NEGATIVE TILT TROUGH.

LATEST SURFACE ANALYSIS AS OF 11/08Z SHOWED LOW DEEPENING OVER
SOUTHEASTERN COLORADO AND LOW HAS ALREADY OCCLUDED. COLD FRONT
HAD BOWED OUT FROM LOW INTO SOUTHCENTRAL KANSAS AND THEN CURVED
INTO CENTRAL OKLAHOMA. DEWPOINTS AT LEAST IN THE MIDDLE 60S WERE
AHEAD OF THE FRONT WHILE DEWPOINTS DROPPED OFF INTO THE SINGLE
DIGITS BEHIND COLD FRONT. SOUTHWEST WINDS BEHIND FRONT WERE
SUSTAINED AT 30KTS ACROSS WESTERN TEXAS.

NUMEROUS TORNADO WATCHES HAVE BEEN PLACED INTO EFFECT ALONG THE
LENGTH OF SQUALL LINE THAT WAS IN ADVANCE OF THE FRONT. MOST OF
THE THUNDERSTORMS AS OF 11/0850Z WERE IN EASTCENTRAL OKLAHOMA AND
FROM NORTHERN KANSAS TO EASTERN NEBRASKA.

ALL MODELS SHOW INCREASING WINDS ALOFT AS JET PUNCHES INTO MISSOURI
LATER THIS MORNING. FAVORABLE WIND PROFILE AND STRENGTHENING LOW
LEVEL JET AND LOW LEVEL MOISTURE WILL KEEP STORMS ACTIVE AS COLD
FRONT APPROACHES THE CWFA.  THUNDERSTORMS...SOME POSSIBLY SEVERE...
ARE EXPECTED TO MOVE THROUGH THE WESTERN COUNTIES BY 9 AM. THEN
THROUGH THE CENTRAL COUNTIES THROUGH 11 AM...AND THE EASTERN COUNTIES
BY 1 OR 2 PM.

AFTER COLD FRONTAL PASSAGE...MUCH DRIER AIR WILL ENSUE WITH PLENTY
OF SUNSHINE. DAYTIME HEATING ALONG WITH DRY ADIABATIC LAPSE RATE...
WILL ALLOW MIXING OF 850MB WINDS OF 40 TO 50KTS DOWN TO THE SURFACE.
THEREFORE WILL GO WITH WIND ADVISORY FOR THE ENTIRE CWFA TODAY.
ADVISORY WILL EXPIRE AT 9 PM TONIGHT AS MIXING WILL END AFTER SUNSET
AND SURFACE WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA.

OTHERWISE CONDITIONS WILL BE RELATIVELY QUIET THROUGH THURSDAY NIGHT.
THEN ON FRIDAY...SURFACE LOW WILL DEVELOP ON TAIL END OF COLD FRONT
OVER NORTHERN OKLAHOMA AND THIS WILL RESULT IN ISENTROPIC LIFT OF
MOISTURE ACROSS THE FRONT. THEREFORE THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE AREA FRIDAY.

ADJUSTED EXTENDED BASED ON LATEST MRF RUN. REMOVED THE CHANCE OF
RAIN ON MONDAY AND ADJUSTED TEMPERATURES DOWNWARD FOR MONDAY AND
TUESDAY AS IT APPEARS A SHOT OF COLD AIR WILL ENTER THE PLAINS FOR
THE START OF NEXT WEEK.

.SGF...
KS...WIND ADVISORY TODAY THRU THIS EVENING
FOR KS ZONES 073-097-101.
MO...WIND ADVISORY TODAY THRU THIS EVENING
FOR MO ZONES 055>058-066>071-077>083-088>098-101>106.

D.STEINMETZ

In the hours before

Special weather statement, Apr 11, 5:57 AM CDT, 4 hours 30 minutes before
MOZ093>095-101>104-111700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN
EFFECT UNTIL NOON CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT
VERNON...NEOSHO AND OZARK.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMDINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LINDENBERG
Special weather statement, Apr 11, 6:05 AM CDT, 4 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 AM CDT WED APR 11 2001

...TORNADO WATCH IS IN EFFECT UNTIL NOON FOR EXTREME SOUTHWEST
MISSOURI...

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS
MORNING...

...A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING...

THERE IS A THREAT OF TORNADOES UNTIL NOON FOR EXTREME
SOUTHWEST MISSOURI. THE TORNADO WATCH INCLUDES THE FOLLOWING
COUNTIES...NEWTON...MCDONALD...LAWRENCE...BARRY...CHRISTIAN...
STONE...AND TANEY.

A LINE OF THUNDERSTORMS EXTENDED FROM EASTERN OKLAHOMA...TO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. OTHER THUNDERSTORMS
HAD DEVELOPED FROM SOUTHCENTRAL KANSAS TO CENTRAL OKLAHOMA.

THIS LINE OF THUNDERSTORMS WAS IN ADVANCE OF A COLD FRONT THAT
CONTINUED TO SWEEP EASTWARD THROUGH THE CENTRAL PLAINS. STRONG
WINDS FROM THE SURFACE AND ALOFT...ALONG WITH GULF MOISTURE...
WILL KEEP THUNDERSTORMS ACTIVE THIS MORNING.

THE STORMS AND THE COLD FRONT WERE ASSOCIATED WITH A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS OVER WESTERN TEXAS.
THIS LOW WILL MOVE INTO NEBRASKA BY THE END OF THE DAY. THIS
WILL FORCE THE COLD FRONT TO MOVE RAPIDLY EAST ACROSS THE MISSOURI
OZARKS TODAY. THE FRONT ALONG WITH THE STORMS WILL EXIT THE
REGION BY EARLY AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE THIS
MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WIND GUSTS...LARGE HAIL...AND POSSIBLY TORNADOES.

VERY DRY AIR AND GUSTY SOUTHWEST WINDS WILL OCCUR AFTER THE
COLD FRONT MOVES THROUGH. STRONG WINDS ALOFT...COMBINED WITH
DAYTIME HEATING...WILL ALLOW THESE WINDS TO REACH THE SURFACE.

SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WILL OCCUR...WITH
SOME GUSTS RANGING FROM 40 TO 50 MPH AT TIMES. A WIND ADVISORY
IS IN EFFECT TODAY THROUGH THIS EVENING FOR SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. THE WIND SPEEDS WILL DECREASE LATE
THIS EVENING.

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE REQUIRED THIS
MORNING THROUGH EARLY AFTERNOON.

.OUTLOOK FOR THE PERIOD THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

D.STEINMETZ
Special weather statement, Apr 11, 9:35 AM CDT, 52 minutes before
MOZ055>057-066>070-077>082-088>096-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 131...IN
EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON...ST. CLAIR...
VERNON...BENTON...CAMDEN...CHRISTIAN...DALLAS...DOUGLAS...GREENE...
HICKORY...LA CLEDE...MILLER...MORGAN...POLK...PULASKI...TEXAS...
WEBSTER...WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE
JOPLIN...SPRINGFIELD...WARSAW...NEVADA...AND LEBANON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIOaNS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BROWNING
Special weather statement, Apr 11, 10:00 AM CDT, 27 minutes before
MOZ097-098-105-106-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL-OREGON-OZARK-SHANNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

3.5 hours before the tornado, 112 km from the path. April 11, 2001.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 614 joules per kilogram, CIN -13, lifted condensation level 815 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 256 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
778 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.4
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

8.5 hours after it, 112 km from the path. April 12, 2001.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78712, lifted condensation level 2402 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78712 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the touchdown began at 15:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 11, 2001

49 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 111:12 AM CDTF0Webster, NE3.025$1,000
April 111:14 AM CDTF1Jewell, KS17.575$130,000
April 111:30 AM CDTF1Republic, KS10.075$20,000
April 111:39 AM CDTF1Nuckolls, NE12.0300$40,000
April 111:49 AM CDTF1Thayer, NE1.0751$30,000
April 111:55 AM CDTF0Washington, KS6.075$10,000
April 112:05 AM CDTF1Washington, KS4.0100$10,000
April 112:30 AM CDTF1Gage, NE1.040$150,000
April 112:40 AM CDTF2Gage, NE2.0502$400,000
April 112:47 AM CDTF1Cooke, TX5.550$10,000
April 113:00 AM CDTF1Pottawatomie, OK5.050$40,000
April 113:34 AM CDTF1Cooke, TX7.8100$10,000
April 113:55 AM CDTF1Cooke, TX to OK19.0150$20,000
April 114:40 AM CDTF2Pontotoc, OK14.5400$520,000
April 114:45 AM CDTF2Johnston, OK19.05004$2.5 million
April 114:47 AM CDTF0Bryan, OK0.325$10,000
April 115:25 AM CDTF2Coal, OK13.020011$80,000
April 117:26 AM CDTF1Haskell, OK3.0400$100,000
April 1111:30 AM CDTF3Worth, MO to IA76.5500$1.9 million
April 1112:15 PM CDTF0Sarpy, NE0.130$10,000
April 1112:37 PM CDTF0Mills, IA2.040$20,000
April 1112:45 PM CDTF1Mills, IA2.040$50,000
April 1112:55 PM CDTF1Pottawattamie, IA0.540$110,000
April 1112:55 PM CDTF0Pottawattamie, IA2.030
April 111:00 PM CDTF0Pottawattamie, IA0.230
April 111:30 PM CDTF0Shelby, IA0.230$10,000
April 111:37 PM CDTF0Polk, IA0.535
April 112:25 PM CDTF1Guthrie, IA2.075$60,000
April 112:45 PM CDTF0Greene, IA0.525
April 113:04 PM CDTF0Boone, IA0.725$10,000
April 113:05 PM CDTF0Greene, IA1.035$10,000
April 113:06 PM CDTF1Boone, IA3.0140$150,000
April 113:10 PM CDTF1Boone, IA4.040$70,000
April 113:37 PM CDTF0Webster, IA0.225$30,000
April 113:38 PM CDTF1Hamilton, IA2.250$70,000
April 113:40 PM CDTF1Jasper, IA17.545$10,000
April 114:00 PM CDTF2Wapello, IA8.410023$400,000
April 114:25 PM CDTF0Keokuk, IA3.050$90,000
April 114:40 PM CDTF0Iowa, IA0.110
April 114:50 PM CDTF0Washington, IA0.110
April 115:00 PM CDTF0Johnson, IA2.050$30,000
April 115:02 PM CDTF0Johnson, IA0.110
April 115:07 PM CDTF1Black Hawk, IA10.050$120,000
April 115:20 PM CDTF0Johnson, IA0.110
April 115:20 PM CDTF0Linn, IA0.110
April 115:20 PM CDTF0Benton, IA0.110$20,000
April 115:50 PM CDTF1Fayette, IA2.0751$40,000
April 117:40 PM EDTF0Muskegon, MI0.120
April 117:42 PM EDTF0Ottawa, MI0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.